Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Symptoms HIV related ?
Jul 26, 2007

Hello,

my boyfriend has been diagnosed with HIV last week. He was exposed in February and had his ARS in March (now: CD4=450, VL=50,000).

We are both dealing well with this, and believe what doctors keep telling us: a long life and a relatively good health is possible.

However, I'm worried about a few symptoms he seems to have developed: a cold sore, dry skin, hair thining, a minor nail infection.

What does this mean? Should he start treatment? Should this kill our hopes for a few years off-medicines, an effective treatment in the future (perhaps with new drugs)? Reading this (great) website, it seems like severe side effects are in the norm. We were told they actually affect only the 20% of patients! We are also waiting for his Hepatitis C test result. Should this come back positive, shall I assume that his life span won't be as long as we are actually thinking?

Thanks for your answers. Kepp up the great job,

Nicolas

PS: please someone could tell me once again that I'm not losing him because of HIV?!? Am I over-optimistic thinking that we will grow old together (we are in our early 30s).

Response from Dr. Pierone

Hello, and thanks for posting.

I would emphasize that you are not losing going to lose your partner because of HIV and you are not over-optimistic in your thinking.

The symptoms you describe sound minor and would not be considered an indication for treatment. However, there is a growing sense that perhaps we should be treating HIV infection sooner than a CD4+ lymphocyte count of 350. You can read some of the posts on this topic to see the arguments both pro and con.

Severe side effects related to antiretroviral therapy are certainly not the norm, but minor side effects are quite common. Generally, the side effects tend to diminish with time, but not always. There are over 20 medications now available for treatment of HIV, so most of the time a cocktail can be found which controls viral replication but does not cause undue toxicity.

If your partner also acquired hepatitis C this should also not limit his lifespan since this disease (untreated) usually plays out over a time-course measured in decades. It is also curable and some of the investigational agents in the pipeline promise to significantly increase the cure rates in the coming years.

So in summary, future prospects are quite positive and should continue to improve with medical advancements.



Previous
Reyataz+Norvir+Norvasc
Next
Going Off Medications?????

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement